Zocor

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Postby finn » Mon May 10, 2004 11:49 pm

Sorry, time to leave the board.

-finn
Last edited by finn on Sun Aug 28, 2005 8:29 am, edited 1 time in total.
User avatar
finn
Contributing Author
 
Posts: 289
Joined: Wed Mar 17, 2004 4:00 pm
Location: Finland

Postby Shayk » Tue May 11, 2004 7:02 pm

Thanks Finn! :)

I think I get it. And, if that's the case, I won't know if its the Avonex or the Lipitor that's causing my liver problems because it will be the "combination" of the two rather than one or the other.

:roll: Don't tell me I have to do that low cholesterol diet :lol: I actually did that when my high cholesterol was first diagnosed years ago, but definitely went off that wagon so to speak. It seems to me that in many ways it's similar to the Swank Diet I've read about for MS.

So, please do write the article. I'll be looking for it and thank you as ever for sharing your expertise.

Sharon
User avatar
Shayk
Family Elder
 
Posts: 777
Joined: Fri Feb 06, 2004 4:00 pm

Zocor and other satins

Postby Felly » Sat May 15, 2004 8:24 am

When taking satins it is really important to bear in mind the potential drug interactions.

I would never take any of them at the levels needed to influence MS unless I underwent a thorough check- up and had on-going medical monitoring.

Liver damage can, just like with avonex, rebif et al be a side effect, although very rare and mild. It's also reversible. Take them avonex, rebif etc with a statin and you double your chances of liver problems.

Simvastatin (zocor) may slightly lower levels of vitamin E and significantly lower levels of coenzyme Q10. Therefore consider taking 120mg of Q10 -split in to three doses and taken with food containing fat. Similarly with other statins. Zocor may also contribute to raised insulin levels.

Statins can also slowly increase levels of Vitamin A - so best not use vitamin A supplements

Adverse interactions between Lovastatin, a drug very similar to Zocor and other statins and grapefruit juice have been found. Statins may cause muscle inflammation and grapefruit juice contains chemicals that theoretically may increase this possibility. I would say this applies to drinking large amounts of grapefruit juice.

Do not take red yeast rice if taking Zocor (red yeast rice, often sold as Cholestin works in a very similar way).

Consider taking Milk Thistle - although there are very few studies, it may have protect against liver damage that can occur as a side effect (150 mg 2-3 times a day).

On a slightly different subject all drugs have their own side effect profile. For example, with estriol there is a theorectical risk of strokes, DVTs, MIs, etc and has yet to shown to be effective in larger phase III studies.

Felly
User avatar
Felly
Family Member
 
Posts: 84
Joined: Mon May 10, 2004 3:00 pm
Location: UK

Postby Shayk » Sat May 15, 2004 6:41 pm

Felly

This is all extremely informative. Excellent advice not to undertake this statin stuff without medical oversight and I appreciate knowing about Milk Thistle.

In my case, my primary care doc took me off Lipitor. My neurologist was much less concerned, just said I had to monitor liver function more frequently. :roll:

Two docs, two opinions..... :lol: Tells me I need to better educate myself on the topic...so much to learn, so little time. :)

Thank you again!

Sharon
User avatar
Shayk
Family Elder
 
Posts: 777
Joined: Fri Feb 06, 2004 4:00 pm

Effects & Feedback on Rebif from a MS sibling

Postby Tamara » Wed Jun 16, 2004 3:36 pm

Hello. I've read a lot of your comments and feedback on LDN, Zocor and other MS med's. I haven't seen comments on Rebif and am very, very curious what you think, what your experience has been?

My sister was diagnosed in '97 and after trying many of the drugs, is now taking Rebif. Your feedback/experience on it I welcome.

A concerned sibling :>
Tamara
 

Postby Shayk » Thu Jun 17, 2004 6:43 pm

Tamara

Very considerate of you to be concerned about your sister.

I'm thinking that maybe you didn't see the Rebif topic in the forums. If you go to the forums home page, scroll down and you'll see Rebif has a category all to itself. I hope you'll get some responses if you post your question there.

I'm on Avonex, so can't make any comments about Rebif. Sorry.

Sharon
User avatar
Shayk
Family Elder
 
Posts: 777
Joined: Fri Feb 06, 2004 4:00 pm

zocor

Postby Cathy » Wed Jun 23, 2004 6:50 am

Went to my cardiologist yesterday. My cholesteral was 248-been a vegatarian most of my life-not anymore, but very careful with diet. My father died of a heart attack in 2000, his sister had coronary artery bypass graft (CABG), my mother has had a heart attack and CABG, her sister had CABG, and all of them with high cholesteral. I did bring him research on zocor and MS. He put me on zocor 10 mg per day, and is going to try to get me to the 80mg does. I do have to have frequest lab work done. He said I have to be on a statin because of my family hisotry of heart disease. I will keep you up to date on any effect with MS.
User avatar
Cathy
Family Member
 
Posts: 97
Joined: Mon Apr 12, 2004 3:00 pm
Location: Florida/USA

Postby finn » Sat Jul 10, 2004 2:47 am

Sorry, time to leave the board.

-finn
Last edited by finn on Sun Aug 28, 2005 8:30 am, edited 1 time in total.
User avatar
finn
Contributing Author
 
Posts: 289
Joined: Wed Mar 17, 2004 4:00 pm
Location: Finland

Postby CCmom » Wed Jul 14, 2004 11:10 am

I am also concerned with people being placed on statins who do NOT have elevated cholesterol. It is equally dangerous to have low cholesterol - I had this problem myself years ago. Does anyone know anything about this?

Kim
Kim R.
User avatar
CCmom
Volunteer Moderator
 
Posts: 121
Joined: Sun Apr 25, 2004 3:00 pm

Postby finn » Wed Jul 14, 2004 11:48 am

Sorry, time to leave the board.

-finn
Last edited by finn on Sun Aug 28, 2005 8:30 am, edited 1 time in total.
User avatar
finn
Contributing Author
 
Posts: 289
Joined: Wed Mar 17, 2004 4:00 pm
Location: Finland

Postby mscaregiver » Wed Jul 14, 2004 1:16 pm

User avatar
mscaregiver
Volunteer Moderator
 
Posts: 148
Joined: Sat Jun 05, 2004 3:00 pm

Postby Shayk » Wed Jul 21, 2004 8:31 pm

I don't know about the effects of low cholesterol either.

What I do know is that Lipitor "....has not been shown to prevent heart disease or heart attacks," which comes as a surprise to most people. What it does is lower cholesterol... The quote is from one of their ads in Newsweek.

Finn, thanks for the heads up on the placebo trial at Virginia Mason. :) I'll try to see what I can find out about the protocol. Another tricky thing I've discovered they like to keep under wraps, at least some do. :roll:

Sharon
User avatar
Shayk
Family Elder
 
Posts: 777
Joined: Fri Feb 06, 2004 4:00 pm

Postby seelie » Mon Jul 26, 2004 1:47 pm

Well for what it's worth... I have MS and High Cholesterol...

I was not able to tolerate any of the statins, but they really did start working on my cholesterol ... I tried several of them. I don't know if it has anything to do with being on Avonex or not...

I also saw somewhere a study on MS and Gemfibrozil... showing similar results. Oddly enough, since I could not take any of the statins the doc put me on Gemfibrozil... which I can tolerate....

I don't know if it's made any difference or not.

Regards
=Greg
I'm learning to breathe under water. It's quite beautiful down here.

I used to think that if I tried, I would drown.
User avatar
seelie
Family Member
 
Posts: 36
Joined: Thu Jun 10, 2004 3:00 pm
Location: McLeansville NC

Postby carolsue » Tue Oct 19, 2004 8:08 pm

I'm wondering if Cathy (last post june 23) has anything to report on her use of zocor. My cholesterol is somewhat high (200) but I've never been concerned because my ratio of HDL:LDL is very desireable. But if Zocor might have an added beneficial effect to my interferon therapy, I might consider it, and I think my neuro would prescribe it.

Any new thoughts on statins out there?
User avatar
carolsue
Family Elder
 
Posts: 166
Joined: Sun Jul 25, 2004 3:00 pm
Location: Sunnydale, USA

Zocor

Postby Cathy » Wed Oct 20, 2004 6:09 am

The thing with the statin drugs I am concerned about is the dosage. Zocor was given in an 80 mg daily dose in the studies-thats pretty high. The statins can cause muscle damage, evidenced by an increase in serum CPK. If the CPK rises too much, you have to go off. I am still on 20 mg-I tried to increase to 40 and had a lot of GI upset. I figured I would stay on the 20 for awhile longer, then try to increase again. I think I am going concentrate on getting on minocycline now-I have taken that before with no side effects-cheap too as it has been around for awile.
User avatar
Cathy
Family Member
 
Posts: 97
Joined: Mon Apr 12, 2004 3:00 pm
Location: Florida/USA

Previous

Return to General Discussion

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service